Your Lupus Questions Answered, Part II

2.11 Blog

Hospital for Special Surgery and SLE Lupus Foundation hosted a Facebook chat on Lupus and General Health. Participants asked many questions, but our room full of experts could only answer as much as they could during the one-hour live event. We will run a series on our experts answers. For our second installment, rheumatologist Dr. Lisa Sammaritano and dermatologist Dr. Julie Zang answer questions on treatment and the skin. To read the first part of the series, click here.

The information provided is for informational and educational purposes, and doesn’t constitute medical or health advice for any individual problem. Please consult with your health care providers for any health problem and/or prior to starting any new medication or changing or discontinuing any medication you have been prescribed. This chat is not intended to create a doctor-patient relationship, or any other duty, between you and any member of the HSS interdisciplinary team or SLE Lupus Foundation.

Q1. I have SLE and my bones are getting weak day by day. Now I have done hip replacement on my left side and now this month, I am going to do my right side and my left side is numb. There is no feeling and I can’t hold anything, walk, or eat properly. Please tell me what I can do to help myself.

Dr. Sammaritano: There are many complications of SLE that can cause bone and joint problems and also numbness and weakness. It is hard to know exactly what is going on without a careful history exam and other testing. The joint replacements may have been necessary because of avascular necrosis, damage to the bones and joints from high dose steroids. The left side of your body being numb and weak is probably unrelated to the hip replacement. You may be having nerve or brain involvement from the lupus, which is a serious manifestation. It is important that you see your rheumatologist and have him or her evaluate you- you may need referral to a neurology doctor and/or need more testing, such as nerve testing or an MRI, to understand what is going on and how best to treat it.

Q2. I was just diagnosed with DJD in just about every joint from head to feet. I have lupus and fibromyalgia. Did either of these cause it?

Dr. Sammaritano: DJD, also called osteoarthritis, is much more common than lupus or fibromyalgia and tends to become more prevalent as we get older. Some people are more prone to developing DJD than others and it seems to run in some families, so there is probably a significant genetic component. I think it is unlikely that your DJD is due to SLE or fibromyalgia. The difficulty in having these different disorders though is in identifying how which pain is coming from which disorder, since treatments for each of these may vary. DJD treatment tends to include Tylenol, NSAIDs, and sometimes injections of steroid into affected joints- depending on the area, the pain, and your medical history. Physical therapy may be helpful too, again depending on the joints involved and the individual.

Q3. I have cutaneous rashes on my scalp that continually itches. I have been using desonide and fluiconide hair oil and still no relief! Do you have any suggestions?

Dr. Zang: SLE can present discoid lesions (they are often isolated plaques) and can be intensely itchy, where the scalp is a common location. They are also other reasons to cause scalp itchiness, such as seborrheic dermatitis, or dandruff. Dandruff also responds well to topical steroids such as the scalp oil you have tried, but it can be chronic and wax and wane. Please have a dermatologist take a look. If it were discoid lupus, you may need stronger topical steroids or even injections.

Q4. I have been diagnosed with Tumid Lupus (LET) and have an outbreak once or twice a year. The outbreak is always in the same spot in the center of my back and nowhere else. Within days of injections, the outbreak subsides. Why always in the same place?

Dr. Zang: I can’t explain why it is always the same spot on your center of the back. Do you have more than one spot when you have the outbreak? If not, I would suggest that you take some notes when you have the rash, whether it is by any chance associated with a medication, including over the counter meds, such as NSAIDs. A fixed drug rash (rash occurring at a fixed spot) when exposed to the med is on the differential diagnosis. Fixed drug rash also responds to steroid injections. Please have a dermatologist take a look at the rash when you have the outbreak.

Q5. I?m post-menopausal due to full hysterectomy. Could not having estrogen also cause dry skin along with my lupus?

Dr. Zang: Yes, low estrogen after the menopause can certainly cause dry skin, although there could be other causes as well. Estrogen stimulates the formation of collagen and oils in the skin. Please practice gentle skin care, by taking short lukewarm showers, use Dove soap and frequent moisturizing with products such as Cetaphil, Aveeno, Eucerin or just plain Vaseline are helpful. Getting a humidifier for your bedroom during the winter can also be helpful.

Dr. Lisa Sammaritano is a rheumatologist at Hospital for Special Surgery and has developed a clinical practice geared towards patients with Systemic Lupus Erythematosus (SLE) and Antiphospholipid Antibodies, and combines this with clinical and basic research in these areas.







Dr. Julie Zang serves as an attending dermatologist at Hospital for Special Surgery.?

The information provided in this blog by HSS and our affiliated physicians is for general informational and educational purposes, and should not be considered medical advice for any individual problem you may have. This information is not a substitute for the professional judgment of a qualified health care provider who is familiar with the unique facts about your condition and medical history. You should always consult your health care provider prior to starting any new treatment, or terminating or changing any ongoing treatment. Every post on this blog is the opinion of the author and may not reflect the official position of HSS. Please contact us if we can be helpful in answering any questions or to arrange for a visit or consult.


Leave a Reply

Your email address will not be published. Required fields are marked *

  1. as i dentist with my own practice do you think my profession may increase lupus symptoms? the stress of the running the practice increases my fatigue making it difficult to concentrate. I’m also concerned about being more susceptible to infection. what do you think?

    1. Hi Lloyd, thank you for reaching out. Dr. Michael Lockshin, Rheumatologist, says: “That question is harder to answer than you might think. It depends on which symptoms, what you do, what medications you are one, etc. Stress makes anything worse. If you have arthritis in your hands, that will get worse also. I don’t see that rash or kidney disease would be changed. With regard to infection, that will depend on whether you are taking corticosteroids or immunosuppressive agents, if you have any associated immunological abnormalities, or whether you are exhausted or not. If none of those things is true, you are not at higher risk for infection than anything else.”

  2. i have Lupus and seem to have two or three different rashes at various times. The most concerning irritation is an inflammation under my skin that sometimes burns but usually is just irritating. The rash often remains for a while and scars as it travels along my face. My dermatologist seems more concerned about treating my persistent acne. I’m so frustrated.

    1. Hi Robyn, thank you for reaching out. Dr. Michael Lockshin, Rheumatologiist, says: “It is difficult to discuss and a dermatologist would have to see the rash to know what you are talking about (what you say hints at subacute cutaneous or discoid lupus). If you are frustrated with your dermatologist, maybe it’s time for another opinion, since lupus rashes can be tested.

  3. I have been diagnosed with almost every” syndrome, ” unexplainable and infuriating to doctors: Endometriosis, Fibromyalgia, Interstitial Cystitis, IBS, SOD III, and now hypothyroidism, osteoarthritis and Psoriatic Arthritis. stI continue to suffer from many unexplained symptoms, many of which (pitted, rereddened fingernails, enlarged heart, kidney problem, and more) seem potentially Lupus derived. My ANA has been negative twice, and that has my doctor convinced it’s not Lupus. Is it possible that what I have is, in fact Lupus?

    1. Hi Emily, thank you for reaching out. Dr. Michael Lockshin, Rheumatologist, says: Almost everyone with lupus has a positive antinuclear antibody test. Sometimes laboratories miss what is called the “speckled” pattern. You should ask your doctor if a pattern was seen. Also some medications can cause the test to become negative. If you wish to seek consultation at HSS, please contact our Physician Referral Service at 877-606-1555 for further assistance.

  4. I am 46 years old with lupus nephritis. Currently I have had numerous steroid and rituxin infusions. The most recent 2000mg iv steroids and 1000mg Rituxin in a 30 hour period. It’s been a challenge with sleeping. I have a long QT and high bp so sleep aids are not recommended. Any suggestions?

    1. Hi Cilia, thank you for reaching out. Dr. Michael Lockshin, Rheumatologist, says: Sleeping problems with this regimen lasts only a few days. If you are talking about a longer time, it may be something else, like your blood pressure. There are no really easy answers, so it would be best to discuss this with your doctors. There might be a different treatment regimen recommended. Most likely it is the very high dose IV steroids that is causing a problem, and it could be changed. If you wish to receive care at HSS, please contact our Physician Referral Service at 877-606-1555 for further assistance.